Controllability of linear systems, differential geometry curves in grassmannians and generalized grassmannians, and riccati equations

Lance D. Drager, Robert L. Foote, Clyde F. Martin, James Wolper

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

We study the linear system {multiplication sign with dot above}=Ax+Bu from a differential geometric point of view. It is well-known that controllability of the system is related to the one-parameter family of operators eΛtB. We use this to give a proof of the classical controllability conditions in terms of the differential geometry of certain curves in ℝn. We then view γ(t)=Im(eΛtB) as a curve in appropriate Grassmannian and see that, in local coordinates, γ is an integral curve of the flow induced by a matrix Riccati equation. We obtain qualitative geometric conditions on γ that are equivalent to the controllability of the system. To get quantitiative results, we lift γ to a curve l' in a splitting space, a generalized Grassmannian, which has the advantage of being a reductive homogeneous space of the general linear group, GL(ℝn). Explicit and simple expressions concerning the geometry of Γ are computed in terms of the Lie algebra of GL(ℝn), and these are related to the controllability of the system.

Original languageEnglish
Pages (from-to)281-317
Number of pages37
JournalActa Applicandae Mathematicae
Volume16
Issue number3
DOIs
StatePublished - Sep 1989

Keywords

  • AMS subject classifications (1980): 93B27, 53C30
  • Control
  • Grassman manifold
  • Riccati equation
  • homogeneous space
  • linear system

Fingerprint Dive into the research topics of 'Controllability of linear systems, differential geometry curves in grassmannians and generalized grassmannians, and riccati equations'. Together they form a unique fingerprint.

  • Cite this